Thunderstorm Wind, Dickinson
- When
- July 14, 6:41 PM CST
- Where
- Dickinson County, West Okoboji
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.350, -95.170
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorms produced damaging winds and hail in Dickinson County of northwest Iowa during the early evening of July 14th. The storms also produced heavy rain, which caused flash flooding in the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds and hail in Dickinson County of northwest Iowa during the early evening of July 14th. The storms also produced heavy rain, which caused flash flooding in the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 14, 2:18 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT TUE JUL 14 2009 .DISCUSSION... STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF 20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE CLEARING SKIES WEST TO EAST THROUGH THE EVENING. HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS... PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID CLOUDS LINGERING INTO THE AFTERNOON. COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR PRECIPITATION. && AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING... EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 97/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 14 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM... ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 2 E WILMONT 43.76N 95.79W
07/14/2009 E65 MPH NOBLES MN AMATEUR RADIO
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 10 NW WORTHINGTON 43.73N 95.74W
07/14/2009 E1.00 INCH NOBLES MN TRAINED SPOTTER
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 3 W OKABENA 43.74N 95.38W
07/14/2009 E60 MPH JACKSON MN TRAINED SPOTTER
NICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND
FLATTENED CORN.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 9 N FLANDREAU 44.18N 96.60W
07/14/2009 MOODY SD PUBLIC
CORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN
&&
JLUZEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 ENE DE SMET 44.42N 97.47W
07/14/2009 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
0350 PM HAIL BROOKINGS 44.31N 96.79W
07/14/2009 E0.88 INCH BROOKINGS SD PUBLIC
PEA TO NICKEL SIZE HAIL AND 40 MPH THUNDERSTORM WIND
GUSTS
0417 PM HAIL 3 S BROOKINGS 44.26N 96.79W
07/14/2009 E1.00 INCH BROOKINGS SD TRAINED SPOTTER
0438 PM HAIL 6 S ELKTON 44.15N 96.48W
07/14/2009 E1.00 INCH MOODY SD TRAINED SPOTTER
0440 PM HAIL 4 SW ELKTON 44.19N 96.55W
07/14/2009 E1.00 INCH BROOKINGS SD TRAINED SPOTTER
ALSO 60 MPH WINDS AND BRANCHES DOWN.
0447 PM HAIL 4 NE FLANDREAU 44.09N 96.54W
07/14/2009 E0.75 INCH MOODY SD TRAINED SPOTTER
0450 PM HAIL WARD 44.16N 96.46W
07/14/2009 E0.50 INCH MOODY SD PUBLIC
MARBLE SIZE HAIL AND VERY HEAVY RAIN
0452 PM TSTM WND DMG 9 N FLANDREAU 44.18N 96.60W
07/14/2009 MOODY SD PUBLIC
CORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN
0453 PM HAIL 8 N FLANDREAU 44.16N 96.60W
07/14/2009 E1.00 INCH MOODY SD TRAINED SPOTTER
1-2 FOOT DIAMETER TREES DOWN. ESTIMATED 70 MPH WIND.
0510 PM HAIL 1 W PIPESTONE 44.00N 96.33W
07/14/2009 E0.88 INCH PIPESTONE MN TRAINED SPOTTER
0515 PM HAIL PIPESTONE 44.00N 96.31W
07/14/2009 E0.88 INCH PIPESTONE MN TRAINED SPOTTER
0613 PM TSTM WND GST 2 E WILMONT 43.76N 95.79W
07/14/2009 E65.00 MPH NOBLES MN AMATEUR RADIO
0625 PM HAIL 10 NW WORTHINGTON 43.73N 95.74W
07/14/2009 E1.00 INCH NOBLES MN TRAINED SPOTTER
0642 PM TSTM WND GST 3 W OKABENA 43.74N 95.38W
07/14/2009 E60.00 MPH JACKSON MN TRAINED SPOTTER
NICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND
FLATTENED CORN.
&&
CJANSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN HARRIS 43.45N 95.43W
07/14/2009 E0.60 INCH OSCEOLA IA BROADCAST MEDIA
FELL IN 10 MIN.
&&
BTThe Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
3 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm winds bent over a power pole and flattened a corn crop. The amount of crop damage was not known.
Thunderstorm winds caused tree damage, including at least one large tree blown down.
Hail was accompanied by wind gusts to 59 mph.
Heavy rain caused flash flooding of Streets in the town of Spirit Lake, stalling several vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190054, 190200, 190201, 190202, 190203, 190205, 190206.